MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52359
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation = lead tech.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an aortoiliofemoral (aif) procedure to open the superficial femoral artery, an advance 35 lp low profile balloon catheter ruptured and separated.The iliac arteries were reportedly extremely calcified but were not tortuous or angulated.A 6 french sheath was unable to be advanced via the left groin into the right iliac, so the complaint device was used to open the stenosed external iliac artery.The balloon was inflated using an inflation device and visipaque contrast; however, the balloon ruptured and separated upon the first inflation.The device was removed, and another manufacturer's snare was used to retrieve the separated balloon fragments.Blood was noted in the inflation device after the balloon ruptured.The balloon was not inflated within a stent.The access site was closed, and the patient was transported to a hospital for further treatment.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Summary of event: as reported, during an aortoiliofemoral (aif) procedure to open the superficial femoral artery, an advance 35 lp low profile balloon catheter ruptured and separated.The iliac arteries were reportedly extremely calcified but were not tortuous or angulated.A 6 french sheath was unable to be advanced via the left groin into the right iliac, so the complaint device was used to open the stenosed external iliac artery.The balloon was inflated using an inflation device and visipaque contrast; however, the balloon ruptured and separated upon the first inflation.The device was removed, and another manufacturer¿s snare was used to retrieve the separated balloon fragments.Blood was noted in the inflation device after the balloon ruptured.The balloon was not inflated within a stent.The access site was closed, and the patient was transported to a hospital for further treatment.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and specifications were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complainant returned one pta5-35-80-8-4.0 balloon catheter to cook for investigation.Physical examination of the returned device showed the device was returned in two pieces.Biomatter was present on the returned device.Approximately 1.5cm of balloon material remained on the catheter.The balloon was ruptured circumferentially.Only one marker band was present.The separated piece measured approximately 9cm.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The information provided upon review of complaint file, device history record, complaint history, device master record, and design verification testing provide objective evidence to support that the device was manufactured to specification.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The product ifu warns: ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ the ifu also instructs: ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy contributed to this incident.As reported, the patient¿s iliac arteries were reportedly extremely calcified, and a 6 fr sheath was unable to advance into the stenosed right iliac.Because the sheath would not advance, the complaint device was used to open the stenosed iliac artery.It is suspected that hardened calcium punctured and tore the balloon upon inflation of the device.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11086886
Report Number1820334-2020-02365
Device Sequence Number19635146
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)231015(10)13491785
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2023
Device Model NumberG52359
Device Catalogue NumberPTA5-35-80-8-4.0
Device Lot Number13491785
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2020
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer04/01/2021
Initial Report FDA Received Date12/29/2020
Supplement Report FDA Received Date04/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 6X45 ANSEL SHEATH, CID-20-3; COOK 6X45 ANSEL SHEATH, CID-20-3
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient Weight200